Address and Phone numbers

Address: 4009 Fitzhugh Ave., Suite 100 Richmond, VA 23230

Phone: (804) 353-6503 Fax: (804) 358-5606E-Mail: info@ril-va.org

Man Who Ate World’s Hottest Chili is Hospitalized With Excruciating Headaches

A man bit off more than he could chew when he tackled the world’s hottest chili, the so-called “Carolina Reaper,” and was left with excruciating headaches.

In the first ever recorded such case, the next few days after eating the veggie the man experienced short splitting pains lasting seconds at a time.

Not all conspiracies are theories. Stream new episodes of the critically-acclaimed series Homeland every Sunday, only on SHOWTIME

The 34-year-old, who was not identified, had eaten just one of the chilies at a chili eating contest in upstate New York.

Immediately after the competition, he began dry heaving and developed intense neck and head pain starting at the back, which later spread across the whole head.

He then developed crushingly painful headaches and at one point he decided to go to the emergency room.

Rob Radcliffe previously undertook a challenge to eat a Carolina Reaper … with no such consequences.

The patient told doctors he did not have any tingling sensation or weakness, slurred speech or transient loss of vision, and he had just a slightly high blood pressure of 134/69mm Hg.

Tests for various neurological conditions came back negative, until scans revealed several arteries in his brain had constricted.

This prompted doctors to diagnose him with thunderclap headache secondary to reversible cerebral vasoconstriction syndrome (RCVS) — a temporary artery narrowing often accompanied by thunderclap headache.

“RCVS is characterized by multifocal cerebral arterial constriction that resolves within days to weeks and often presents with a thunderclap headache,” Dr. Kilothungan Gunasekaran, from New York’s Bassett Medical Center, explained.

He said RCVS can occur without an identifiable cause, as an idiosyncratic reaction to certain medications (ergotamine, selective serotonin reuptake inhibitors, alpha– sympathomimetic decongestants and triptans) or secondary to an illicit drug (cocaine, amphetamines and ecstasy).

“No cases of RCVS secondary to peppers or cayenne have been previously reported,” he said, “but ingestion of cayenne pepper has been associated with coronary vasospasm and acute myocardial infarction,” he added.

The man’s symptoms cleared up on their own and a CT scan five weeks later showed the affected arteries had returned to their normal width.

“Given the development of symptoms immediately after exposure to a known vasoactive substance, it is plausible that our patient had RCVS secondary to the ‘Carolina Reaper,'” Dr. Gunasekaran said.

Leave a Reply

Your email address will not be published.